High Wind, Southwest Interior
- When
- January 4, 3:00 PM PST
- Where
- Southwest Interior forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Winds reported by the Abernathy RAWS staion.
One of the first strong storms of the year brought winter conditions to southwest Washington. Winds increased ahead of the approaching frontal system, and brought strong winds to the south Washington coast and into the Willapa Hills.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
One of the first strong storms of the year brought winter conditions to southwest Washington. Winds increased ahead of the approaching frontal system, and brought strong winds to the south Washington coast and into the Willapa Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 4, 2:30 PM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST FRI JAN 4 2008
.SYNOPSIS...ACTIVE WEATHER CONTINUES. THE LOW PRESSURE AREA OFFSHORE
NOW VERY IMPRESSIVE AS A DOUBLE CENTERED 957 MB LOW...LOCATED TO THE
WEST OF OREGON THIS AFTERNOON ON A TRACK TOWARD VANCOUVER ISLAND.
FEATURES ROTATING AROUND THE LOW PRESSURE AREA WILL BRING PERIODS OF
VERY WINDY CONDITIONS ALONG THE COAST AND COAST RANGE AND INTO THE
WILLAMETTE VALLEY AT TIMES THROUGH EARLY SAT MORNING AND PERIODS
WHERE THE WINDS DECREASE FOR A WHILE. SNOW AND BLOWING SNOW IS
EXPECTED IN THE CASCADES COAST RANGE AND FOOTHILLS OVER THE NEXT
SEVERAL DAYS. COLDER AIR WILL ARRIVE ON THE BACKSIDE OF THIS SYSTEM
ALLOWING SNOW LEVELS TO PLUMMET TONIGHT AND SAT...REMAINING LOW
THROUGH SUN. WILLSON
&&
.SHORT TERM...DOUBLE BARREL LOW CENTER OFFSHORE A SECONDARY FRONT
JUST OFFSHORE AHEAD OF THE COLDER AIR MOVING TOWARD THE COAST
THIS AFTERNOON. MODELS CONTINUE TO SHOW STRONG SOUTH WINDS...FOR THE
COAST...COAST RANGE AND WILLAPA HILLS AND ALREADY HIT
HIGH WIND CATEGORY THERE. SATELLITE IMAGERY SHOWS SECONDARY FRONT
JUST WEST OF THE COAST THIS AFTERNOON AND THAT WILL COME INLAND AS
THE OFFSHORE LOW CONTINUES TO TRACK TOWARD VANCOUVER ISLAND...WINDS
WILL ARE INCREASING AGAIN IN THE AFTERNOON...BRINGING THE SECOND
PUNCH OF WINDS. SUSPECT STRONGEST WINDS WILL NOT HIT UNTIL
THIS AFTERNOON AND EVENING WHEN THE ORIENTATION OF THE ISOBARS
IS MORE WEST-EAST AMD THE PRESSURE GRADIENT ACROSS THE ISOBARS
BECOMES MORE SOUTHERLY. HIGH WIND WARNING REMAINS IN EFFECT
FOR THE COAST AND COASTAL MOUNTAINS THROUGH MID SAT MORNING. WINDS
WILL LIKELY BEGIN TO EASE BY DAYBREAK SATURDAY. UNCERTAIN AS TO HOW
MUCH WIND MAKES INTO THE INTERIOR. STILL THINK THAT WINDS FOR THE
INTERIOR WILL BE QUITE GUSTY THIS AFTERNOON AND TONIGHT...WITH GUSTS
OF 40 TO 45 MPH AND POSSIBLY TO 55 MPH. IT ALREADY GUSTED TO 47 MPH
AT THE CORVALLIS AIRPORT. A WIND ADVISORY IS IN EFFECT FOR
THE WILLAMETTE VALLEY AND LOWER I-5 CORRIDOR IN SOUTHWEST WASHINGTON.
MUCH COLDER POST FRONTAL AIR WILL SPREAD INTO THE REGION LATE THIS
AFTERNOON AND ESPECIALLY TONIGHT AND SAT. STEEPER LAPSE RATES IN THE
POST FRONTAL COLD AIR MASS WILL BRING A THREAT OF THUNDERSTORMS TO
THE COAST AND COASTAL WATERS TONIGHT...SPREADING INLAND ON SAT.
SATURDAY WILL BE A LOT LIKE THIS PAST SUNDAY...WITH STRONG SHOWERS
AND ISOLATED THUNDERSTORMS WITH SMALL HAIL...AND EVEN BRIEF SNOW
BURSTS DUE TO VERY LOW SNOW LEVELS. SNOW WILL ACCUMULATE IN THE
CASCADES FOR THE NEXT SEVERAL DAYS WITH SOME AMOUNTS ON THE COAST
RANGE AND FOOTHILLS AS WELL AS SNOW LEVELS FALL SATURDAY. WILLSON
.LONG TERM...THE COLD UPPER LEVEL TROUGH WILL MOVE EAST OF THE AREA
AND INTO THE ROCKIES MONDAY AS ANOTHER STRONG PACIFIC FRONT
APPROACHES THE COAST. TEMPERATURES AND SNOW LEVELS WILL INCREASE
THROUGH MONDAY NIGHT AND TUESDAY AS THE FRONTAL SYSTEM SPREADS RAIN
AND WIND OVER THE AREA. SNOW LEVELS WILL PEAK AROUND 4000 FT ON
TUESDAY AND THEN FALL BACK DOWN TO BETWEEN 1000 AND 2000 FT TUESDAY
NIGHT AND WEDNESDAY AS A COOLER SHOWERY AIRMASS PUSHES ONSHORE
BEHIND THE FRONT. THURSDAY AND FRIDAY LOOK QUIETER BUT STILL WITH
SOME SHOWERS AROUND. RUTHFORD.
&&
.AVIATION...MAINLY VFR AT ALL TAF SITES. WIND HAS GONE TO THE SOUTH
AT ALL TAF SITES...EVEN AT KPDX AND KTTD. NEXT PIECE OF THE OCCLUDED
FRONT ALONG THE COAST AS OF 22Z AND WILL SWING THROUGH NW OREGON AND
SW WASHINGTON THIS EVENING. PLENTY OF SHOWER ELEMENTS OFFSHORE PER
SATELLITE IMAGERY. WOULD EXPECT PREDOMINANT VFR CONDITIONS THROUGH
THE NEXT TAF PERIOD...WITH MVFR IN HEAVIER SHOWERS. COLD AND
UNSTABLE AIR MASS TO PROVIDE A THREAT OF THUNDER TO THE COASTAL TAF
SITES. THREAT OF LLWS HAS DIMINISHED SINCE SURFACE WIND HAS TURNED
TO THE SOUTH. STILL EXPECT DECENT SPEED SHEAR AS PORTLAND RADAR VAD
WIND PROFILE INDICATES 50 KT AT AROUND 3000 FEET MSL.
KPDX AND APPROACHES...PREDOMINANT VFR...BUT MAY SEE SOME MVFR AS
NEXT DISTURBANCE ASSOCIATED WITH THE DEEP SURFACE LOW SWINGS THROUGH
NW OREGON. POTENTIAL FOR 45 KT WIND GUSTS THROUGH 06Z OR SO. LLWS
THREAT HAS DIMINISHED GREATLY SINCE SURFACE WIND HAS TURNED SLY.
WEISHAAR
&&
.MARINE...STILL LOOKING FOR STORM FORCE WIND THROUGH TONIGHT.
EARLIER REPORTS FROM COLUMBIA RIVER BAR PILOTS OF 55 KT GUSTS AT
BUOY 01...JUST W OF THE BAR ENTRANCE. EXPECT WIND TO PICK UP ONCE
THE SURFACE LOW GETS INTO THE S WA WATERS. LATEST WWIII MODEL
TRACKING QUITE WELL. BUOY 02 HIT 32 FEET AT 21Z...WHICH DECAYS TO 29
FT ON THE N OREGON COAST BY MIDNIGHT. LATEST ENP RUN CAME IN A
COUPLE FT LOWER FOR PEAK SEAS TONIGHT THUS TWEAKED FORECAST
ACCORDINGLY. STILL LOOKING AT 30 FT OR SO OVERNIGHT THROUGH SAT
MORNING. MEDIUM RANGE MODELS IMPLY ANOTHER GOOD GALE EVENT TUE OF
NEXT WEEK. WEISHAAR
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...STORM WARNING THROUGH TONIGHT FOR CAPE SHOALWATER
TO FLORENCE.
HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST AND
THE SOUTH WASHINGTON COAST THROUGH SATURDAY MORNING.
HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST
RANGE AND WILLAPA HILLS THROUGH SATURDAY MORNING.
WIND ADVISORY FOR THE WILLAMETTE VALLEY AND LOWER I-5
CORRIDOR IN SOUTHWEST WASHINGTON FROM 10 AM THIS MORNING TO
10 PM THIS EVENING.
BLOWING SNOW ADVISORY FOR THE SOUTH WASHINGTON AND NORTH AND
CENTRAL OREGON CASCADES THROUGH SATURDAY AFTERNOON AND FOR
THE COAST RANGE AND CASCADE FOOTHILLS ON SATURDAY.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH SATURDAY
AFTERNOON.
HIGH SURF ADVISORY CAPE SHOALWATER TO FLORENCE THROUGH EARLY
THIS EVENING.
HIGH SURF WARNING CAPE SHOALWATER TO FLORENCE LATER THIS
EVENING THROUGH EARLY SATURDAY AFTERNOON.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +97856 PDX +96556 SLE +96556 EUG +97556
MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 503 AM PST FRI JAN 4 2008 PZZ250-255-270-275-051315- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 503 AM PST FRI JAN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT STRONG SOUTH WINDS WILL CONTINUE THROUGH SATURDAY. PLEASE SEE PDXCWFPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER STRONG LOW PRESSURE SYSTEM MAY AFFECT THE COAST MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ010>013-WAZ019-040-051315- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- 503 AM PST FRI JAN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTH WINDS WILL DEVELOP TODAY AND CONTINUE TONIGHT. HOWEVER...WIND SPEEDS ARE UNLIKELY TO REACH HIGH WIND WARNING CRITERIA. SIGNIFICANT SNOW WILL DEVELOP ABOVE THE PASSES TODAY. THE SNOW LEVEL WILL FALL WELL BELOW THE PASSES TONIGHT. PLEASE SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SIGNIFICANT SNOW WILL FALL IN THE CASCADES...AND POSSIBLY THE CASCADE FOOTHILLS...SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001>004-WAZ020-021-051315- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS- SOUTH WASHINGTON COAST- 503 AM PST FRI JAN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING HAS BEEN ISSUED. STRONG SOUTH WINDS WILL DEVELOP TODAY AND CONTINUE TONIGHT. PLEASE SEE PDXNPWPQR FOR DETAILS. LARGE SWELL WILL ARRIVE ON THE COAST TODAY AND CONTINUE THROUGH SATURDAY AFTERNOON. PLEASE SEE PDXCFWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SIGNIFICANT SNOW MAY FALL IN THE COAST RANGE SATURDAY THROUGH MONDAY. ANOTHER STRONG LOW PRESSURE SYSTEM MAY AFFECT THE AREA MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ005>008-WAZ022-039-051315- LOWER COLUMBIA-GREATER PORTLAND METRO AREA- CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- 503 AM PST FRI JAN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY HAS BEEN ISSUED. GUSTY SOUTH WINDS WILL DEVELOP TODAY AND CONTINUE THROUGH THIS EVENING. PLEASE SEE PDXNPWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
944 AM PST FRI JAN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM FREEZING RAIN 3 E DEE 45.58N 121.55W
01/04/2008 M0.00 INCH HOOD RIVER OR TRAINED SPOTTER
FREEZING RAIN. 1/16 INCH COVERING. 32.9 DEGREES AT 1580
FEET.
&&
RNELSON2 high wind. Local standard time, as filed.
Winds reported by the Abernathy RAWS staion.
Winds estimated based on similar conditions which caused high winds at Rockaway Beach on the Oregon coast.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110978, 110977.